Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 178, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 19, 2018, 1:38 AM CDT for Polk County, York County, Nebraska. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2018, 1:38 AM CDT (06:38 UTC)
- Expired
- Jul 19, 2018, 2:15 AM CDT
- In force
- 37 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Polk County, NE, York County, NE
The radar
The Grand Island radar (KUEX), 90 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 2:00 AM CDT | TSTM WND GST 59 | 4 Nw York, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 1:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 922 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
192
WUUS53 KGID 190638
SVRGID
NEC143-185-190715-
/O.NEW.KGID.SV.W.0178.180719T0638Z-180719T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
138 AM CDT THU JUL 19 2018
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Western York County in east central Nebraska...
Southwestern Polk County in east central Nebraska...
* Until 215 AM CDT.
* At 137 AM CDT, a severe thunderstorm was located over Polk, or 15
miles northwest of York, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
York, Polk and Bradshaw.
This includes Interstate 80 between mile markers 344 and 358.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4076 9776 4096 9783 4110 9783 4114 9771
4082 9749
TIME...MOT...LOC 0637Z 333DEG 34KT 4105 9777
HAIL...1.00IN
WIND...60MPH
$$
Pfannkuch2 follow-up statements
625
WWUS53 KGID 190650
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
150 AM CDT THU JUL 19 2018
NEC143-190659-
/O.CAN.KGID.SV.W.0178.000000T0000Z-180719T0715Z/
Polk NE-
150 AM CDT THU JUL 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN POLK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
east central Nebraska.
LAT...LON 4076 9776 4096 9781 4103 9781 4104 9765
4082 9749
TIME...MOT...LOC 0649Z 333DEG 34KT 4097 9771
$$
NEC185-190715-
/O.CON.KGID.SV.W.0178.000000T0000Z-180719T0715Z/
York NE-
150 AM CDT THU JUL 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR WESTERN YORK COUNTY...
At 149 AM CDT, a severe thunderstorm was located north of Bradshaw,
or 9 miles northwest of York, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
York and Bradshaw.
This includes Interstate 80 between mile markers 344 and 358.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4076 9776 4096 9781 4103 9781 4104 9765
4082 9749
TIME...MOT...LOC 0649Z 333DEG 34KT 4097 9771
HAIL...1.00IN
WIND...60MPH
$$
Pfannkuch515
WWUS53 KGID 190704
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
204 AM CDT THU JUL 19 2018
NEC185-190715-
/O.CON.KGID.SV.W.0178.000000T0000Z-180719T0715Z/
York NE-
204 AM CDT THU JUL 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR CENTRAL YORK COUNTY...
At 204 AM CDT, a severe thunderstorm was located over York, moving
southeast at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
York.
This includes Interstate 80 between mile markers 349 and 358.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4078 9767 4089 9772 4091 9768 4094 9759
4082 9749
TIME...MOT...LOC 0704Z 333DEG 34KT 4084 9762
HAIL...1.00IN
WIND...<50MPH
$$
PfannkuchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 12:03 AM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 19, 12:03 AM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1203 AM CDT Thu Jul 19 2018 .UPDATE... Issued at 626 PM CDT Wed Jul 18 2018 Just issued svr tstm watch 281 until 06Z. We cont to monitor tstms upstream and it currently appears the best chance of tstms tonight will be N of a line from ODX-GRI-JYR. We were generous with the counties in the watch to the S and W of that area because some CAMs suggest additional tstm development W of the on-going activity. We will cont to monitor the situation thru the evng...but for now the highest risk for svr tstms in the next 2 hrs is over Valley and Greeley counties. && .SHORT TERM...(This evening through Thursday) Issued at 248 PM CDT Wed Jul 18 2018 Focus of attention is on the wave moving through the northern/central Plains tonight. As of now, subsidence behind morning convection should keep us largely dry this afternoon and early evening, but convection has already developed along an area of low-level convergence in South Dakota and several models send this convection to the south tonight. Not a lot of agreement among short term models. For example, the NAMnest and NSSL WRF takes convection as far west and south as our western CWA and north central Kansas, whereas the HRRR barely clips us in our northeast. There is enough uncertainty to include nearly our entire CWA with at least a slight chance of thunderstorms, with higher chances in our northeast. Since we've seen a lot of sky cover, this may hinder any development here, but with strong bulk shear for July and MLCAPE of over 1000 J/kg, there is enough support for thunderstorms to propagate into our area. A tornado is not completely out of the question in our north, considering our 0-1 km helicity above 50, especially if the mode of convection will be discreet cells rather than linear, which is still a bit of a question, even in the short term. Confidence in this forecast is not all that high, as numerical models in the short term have regularly failed over the past couple of days, and there is still a shortage of agreement and consistency among them. .LONG TERM...(Thursday night through Wednesday) Issued at 248 PM CDT Wed Jul 18 2018 Warm advection type showers are still on the table for late Thursday night, and elevated instability and favorable mid-level lapse rates could aid in giving us some marginally large hail and severe wind gusts. Although the subtropical ridge builds west into the Great Basin stretching into the southern Plains, we will largely remain on the northeastern and eastern periphery which will make us vulnerable to a series of shortwave troughs, especially from the latter half of the weekend into next week. Temperatures should be rather typical for summer, with highs in the 80s and lower 90s and lows in the 60s for the most part. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday) Issued at 1200 AM CDT Thu Jul 19 2018 Thunderstorms have moved to the south of the terminals, with additional convection sliding east of KGRI. Based on radar trends, the terminals should be storm free for the remainder of the night. Scattered MVFR clouds should gradually dissipate, with VFR conditions forecast the remainder of the TAF period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Kelley SHORT TERM...Heinlein LONG TERM...Heinlein AVIATION...Fay
Hazardous weather outlook, Jul 19, 1:12 AM CDT, 26 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 112 AM CDT Thu Jul 19 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 191200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 112 AM CDT Thu Jul 19 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Strong to severe thunderstorms remain possible tonight for locations along and east of a line from Fullerton to Aurora to Geneva, Nebraska. The storms will be capable of producing large hail to the size of quarters and thunderstorm wind gusts of 50 to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible across portions of the outlook area Thursday night after midnight, and again intermittently from Saturday night through Tuesday. Some storms late Thursday night could be strong to severe with large hail and damaging wind possible, especially over north central Kansas. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay reports of hail and wind. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, Jul 18, 11:48 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
1148 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL 4 W ARCADIA 41.44N 99.21W
07/18/2018 E0.88 INCH VALLEY NE PUBLIC
0848 PM HAIL LITCHFIELD 41.16N 99.15W
07/18/2018 E1.00 INCH SHERMAN NE EMERGENCY MNGR
0850 PM HAIL HAZARD 41.09N 99.08W
07/18/2018 E2.50 INCH SHERMAN NE STORM CHASER
0850 PM HAIL 2 E LITCHFIELD 41.16N 99.12W
07/18/2018 E1.75 INCH SHERMAN NE PUBLIC
0858 PM HAIL 1 NNW HAZARD 41.11N 99.09W
07/18/2018 E1.50 INCH SHERMAN NE TRAINED SPOTTER
0901 PM HAIL 1 W HAZARD 41.09N 99.10W
07/18/2018 E1.75 INCH SHERMAN NE TRAINED SPOTTER
0926 PM HAIL PLEASANTON 40.97N 99.08W
07/18/2018 E1.75 INCH BUFFALO NE TRAINED SPOTTER
HAIL UP TO GOLF BALL SIZE FROM 921-926 PM.
0934 PM HAIL ARCADIA 41.42N 99.13W
07/18/2018 E0.88 INCH VALLEY NE EMERGENCY MNGR
0943 PM HAIL 6 WSW GIBBON 40.71N 98.95W
07/18/2018 E1.00 INCH BUFFALO NE STORM CHASER
1050 PM HAIL 6 WSW GIBBON 40.72N 98.95W
07/18/2018 E1.75 INCH BUFFALO NE EMERGENCY MNGR
&&Special weather statement, Jul 18, 11:56 PM CDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Hastings NE 1156 PM CDT WED JUL 18 2018 NEZ040-190530- Greeley NE- 1156 PM CDT WED JUL 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREELEY COUNTY UNTIL 1230 AM CDT... At 1155 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Spalding, or 32 miles northeast of Ord, moving southeast at 35 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Spalding...and rural eastern Greeley County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 100 AM CDT for central Nebraska. LAT...LON 4145 9829 4144 9831 4174 9851 4174 9829 TIME...MOT...LOC 0455Z 332DEG 29KT 4181 9836 Pfannkuch
Local storm report, Jul 19, 12:07 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1207 AM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL HAZARD 41.09N 99.08W
07/18/2018 E2.75 INCH SHERMAN NE PUBLIC
DELAYED REPORT. FACEBOOK PHOTO AND OTHER
REPORTS VERIFY HAIL TO AROUND BASEBALL SIZE
IN THE HAZARD AREA.
&&
PFANNKUCHSpecial weather statement, Jul 19, 12:20 AM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
1220 AM CDT THU JUL 19 2018
NEZ041-048-049-190600-
Merrick NE-Nance NE-Polk NE-
1220 AM CDT THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NANCE...NORTHEASTERN MERRICK AND
NORTHERN POLK COUNTIES UNTIL 100 AM CDT...
At 1219 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lindsay to near Belgrade. Movement was
southeast at 45 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Fullerton, Genoa, Clarks, Silver Creek and Belgrade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and east central Nebraska.
LAT...LON 4114 9793 4148 9827 4148 9810 4149 9810
4150 9804 4151 9804 4151 9789 4153 9788
4153 9771 4140 9770 4139 9760 4133 9760
4136 9752 4137 9745 4139 9737 4134 9737
TIME...MOT...LOC 0519Z 312DEG 41KT 4168 9771 4150 9812
PfannkuchSpecial weather statement, Jul 19, 1:03 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Hastings NE
103 AM CDT THU JUL 19 2018
NEZ041-048-049-063-064-190645-
Merrick NE-Hamilton NE-Nance NE-York NE-Polk NE-
103 AM CDT THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NANCE...NORTHERN YORK...
NORTHEASTERN HAMILTON...NORTHERN MERRICK AND POLK COUNTIES UNTIL 145
AM CDT...
At 103 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Columbus to near Osceola to 6 miles
northeast of Archer. Movement was southeast at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Central City, Fullerton, Stromsburg, Genoa, Osceola, Shelby, Clarks,
Silver Creek, Polk, Benedict, Gresham, Hordville, Belgrade and
Thayer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
south central, central and east central Nebraska.
LAT...LON 4095 9793 4140 9829 4146 9829 4148 9823
4148 9810 4151 9804 4153 9771 4140 9770
4139 9760 4133 9760 4139 9737 4096 9737
TIME...MOT...LOC 0603Z 298DEG 34KT 4142 9731 4125 9758 4125 9808
PfannkuchLocal storm report, Jul 19, 1:16 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
116 AM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND GST FULLERTON 41.37N 97.97W
07/19/2018 E55 MPH NANCE NE LAW ENFORCEMENT
ESTIMATED WINDS TO AROUND 55 MPH.
&&
PFANNKUCHThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:51 PM CDT | Severe Thunderstorm Warning | GID | Sherman, Valley | 39 min |
| Jul 18, 8:01 PM CDT | Special Weather Statement | GID | Valley | 29 min |
| Jul 18, 8:21 PM CDT | Severe Thunderstorm Warning | GID | Sherman | 39 min |
| Jul 18, 8:48 PM CDT | Severe Thunderstorm Warning | GID | Buffalo | 42 min |
| Jul 18, 8:58 PM CDT | Severe Thunderstorm Warning | GID | Sherman | 17 min |
| Jul 18, 9:28 PM CDT | Tornado Warning | GID | Buffalo | 32 min |
| Jul 18, 9:32 PM CDT | Severe Thunderstorm Warning | GID | Sherman, Valley | 43 min |
| Jul 18, 9:43 PM CDT | Severe Thunderstorm Warning | GID | Adams, Kearney | 47 min |
| Jul 18, 10:20 PM CDT | Severe Thunderstorm Warning | GID | Buffalo | 40 min |
| Jul 18, 10:25 PM CDT | Special Weather Statement | GID | Franklin, Webster | 35 min |
| Jul 18, 10:34 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 41 min |
| Jul 18, 10:48 PM CDT | Severe Thunderstorm Warning | GID | Adams, Kearney | 42 min |
| Jul 18, 11:56 PM CDT | Special Weather Statement | GID | Greeley | 34 min |
| Jul 19, 12:20 AM CDT | Special Weather Statement | GID | Nance | 40 min |
| Jul 19, 12:45 AM CDT | Severe Thunderstorm Warning | GID | Nance | 30 min |
| Jul 19, 1:03 AM CDT | Special Weather Statement | GID | Merrick, Nance, Polk | 42 min |
| Jul 19, 1:08 AM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Nance, Polk | 37 min |
| Jul 19, 1:43 AM CDT | Special Weather Statement | GID | York | 32 min |
| Jul 19, 2:14 AM CDT | Special Weather Statement | GID | Fillmore | 46 min |
| Jul 19, 3:21 AM CDT | Special Weather Statement | GID | Nance | 24 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.